confused-elderly-womanWhile we know dementia is a common problem in the elderly, it’s important to be aware that various conditions can intensify its symptoms. Even individuals with no prior history can exhibit severe confusion when faced with UTIs, dehydration, or surgical anesthesia. Always take preventative measures where possible and be on the lookout for early signs of trouble.

Urinary Tract Infections

UTIs are one of the common causes of confusion in the elderly; in fact, this is often the first thing doctors test for when treating an older patient that presents with confusion. Symptoms include:

    • Confusion, unusual behavior, or sudden change in mental status
    • Sudden inability to perform tasks they can typically perform with ease
    • Urine that appears cloudy, red, bright pink, or brownish in color
    • Strong, persistent urge to urinate and/or passing frequent, small amounts of urine
    • Pain while urinating
    • Urine having a strong odor

Urinary tract infections should be treated with antibiotics immediately to avoid complications.

Steps that can be taken to reduce risk of UTI include drinking plenty of water, maintaining good hygiene, taking showers instead of baths, and avoiding use of feminine products such as powders and sprays in the genital area.


Another very common problem that can result in confusion, particularly in the extreme summer heat, is dehydration. Contributing factors include changes in the body’s water/sodium balance and decreasing thirst recognition, both deemed a normal part of the aging process. Medications can also have an impact, along with incontinence fears; some seniors tend to limit fluid intake to reduce incontinence issues, but that is a recipe for disaster.

Individuals with cognitive and mobility issues, whether living at home or in a care facility require extra help staying hydrated. Even those who are mostly independent often need reminders since they may not necessarily “feel” thirsty. Steer clear of diuretic beverages like those containing caffeine, devise a reminder system, and keep cold drinks within close reach; if your loved one spends the majority of his or her time upstairs and the kitchen is downstairs, consider a mini fridge for the second floor. Convenience is a major key to success.

Finally, if you’re having difficulty keeping them hydrated, get creative with presentation. Rather than continually serving plain water, try a variety of juices, infuse water with lemon or cucumber for added flavor, and include fruits and vegetables high in water content. At the top of the list are melons, strawberries, grapefruit, oranges, cucumbers, celery, zucchini, and tomatoes.

At the first sign of dehydration, offer a sports drink to help hydrate and boost electrolytes, and don’t hesitate to call the doctor for further assessment.


An article from Today’s Geriatric Medicine suggested that anywhere between 10 and 40% of older surgical patients experience postoperative delirium. This tends to be more prevalent after emergency or major surgeries, and the condition can last for several weeks. Individuals suffering from depression or in the early stages of dementia are also at higher risk.

For the best experience possible, it is suggested that the anesthesiologist be provided with as much medical history as possible, including a complete list of medications and supplements being taken, their dosage, and frequency. If your loved one has experienced postsurgical confusion in the past, be sure to communicate that ahead of time as it may have a bearing on the drugs used during surgery.

Barry Friedberg, MD, goes so far as to suggest older patients request use of a brain monitor during surgery to help gauge how much medication is needed. Without a monitor, Friedberg says most doctors will err on the side of too much rather than too little, fearing they won’t administer enough of the drugs.

In order to address special needs of elderly patients, some hospitals have geriatric anesthesiologists on staff. Be sure to ask about this option well in advance.

We’re interested in hearing your experiences with sudden confusion in elderly loved ones. Can you suggest warning signs or helpful tips for coping during what can be a frightening and stressful period?



  1. sharon henderson

    Thanks for sharing this artciel on Confusion I care for the elderly and this is very hard to get them to drink water

    • Ann Napoletan

      Sharon, thanks for reading and commenting. Hopefully some of the hydration tips will be helpful in your work. ~Ann

  2. Monique

    My mother was diagnosed with dementia in 2006. We however noticed the change in personality some 18 to 20 yrs ago. Mom only wants sweets and cola. She has a water dispenser, but she doesn’t use it much. Mom’s confusion and agitation really spike when you suggest something she isn’t interested in doing i.e., bathing, getting help with house work, considering assisted living etc.. Thank you for sharing your info. Creativity is key. 4 elder law attorneys have told us there has to be a “crisis” before anything can be done. Every day is a crisis for my sister and I.


    • Ann Napoletan

      Thanks for commenting, Monique…. it really is so difficult when they don’t want help or are in denial about needing it. Sending blessings to you and your sister. ~Ann

  3. Epoch Elder Care

    Great article dear author. I thought only dementia and alzheimer’s caused cnfusion and memory related issues among the elderlies!!

  4. Maureen

    Thanks. You nailed it. Our local hospital has a senior behavior unit and you were more helpful than they were. My mother in law hallucinated every time she went under anesthesia or had an infection. They diagnosed her with late stage alshiemers and dementia. Recommend nursing home or assisted living. Best thing was to get her home and back in her routines. Dementia would go away when infection cleared and she was properly hydrated.

  5. SonjA

    Hi it was great to find your site. My mother became suddenly confused not forgetful. It was quite different she was saying some really random and uncinnected things. After reading your website i called her doctor, he made her have some urine tests and we found it was an infection. After some stong antibiotics she is definately better but note cimepletely yet. I’m wondering if she may need another dose of antibiotics or there is damage from the infection. Has anyone experienced similar?

  6. Siham Ahmed Balla

    Thx for foundingthis page
    my 90 ys old father experienced chronic UTI given antibiotics
    Recently.given bacure infusion.
    multimedication also is given for long time ago.
    he is diabetic. He is experiencing body pain and insomnia
    being treated but not improving. Given pain killer, No pain inj. Vit B12 in
    I hope god help him

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>